Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 55, NWS Pueblo, CO

June 30, 1999Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1999, 8:16 AM MDT for Prowers County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1999, 8:16 AM MDT (14:16 UTC)
Expired
Jun 30, 1999, 9:15 AM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:33 AM MDTHail 1Lamar, COA hail fall northeast of Lamar lasted about 30 minutes and took out a 1 1/2 mile wide strip of wheat, corn, and alfalfa. No firm damage amount was available as of late August.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 301412 RRA
SVRPUB

COC099-301515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
816 AM MDT WED JUN 30 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 915 AM MDT

* AT 815 AM MDT...RADAR SHOWED A SEVERE STORM 15 MILES NORTH OF
  LAMAR MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED WILL BE LAMAR AND GRANADA BY 840 AM MDT
AND HIGHWAY 50 FROM WILEY TO GRANADA BY 840 AM MDT.  THIS STORM WILL
ALSO AFFECT THE OPEN COUNTRY OF NORTHERN PROWERS COUNTY THROUGH 900
AM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

LW/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:00 AM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 4:00 AM MDT, 4 hours 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
400 AM MDT WED JUN 30 1999

DISCUSSION WILL BE BRIEF THIS MORNING AS SEVERE STORM MOVING THROUGH
CWA.

...ISOLATED SEVERE STORMS POSSIBLE TODAY...

NORTHWEST FLOW PATTERN IS IN PLACE.  NORTHWEST FLOW ALOFT COUPLED
WITH LOW LEVEL MOIST EASTERLY FLOW HELPED TO PROVIDE THE NECESSARY
SHEAR TO PRODUCE A ROTATING SEVERE STORM IN BACA COUNTY YESTERDAY.
EARLY THIS MORNING...A SEVERE STORM FIRED OVER NORTHEAST EL PASO
COUNTY WITH AN INDICATED MESO 8000 FEET DEEP...VILS OVER 60 AND A
GOOD V-NOTCH.  ADDITIONALLY...THE STORM APPEARS TO BE A RIGHT
MOVER...SPLITTING OFF FROM A WEAKER CELL THAT STAYED LEFT DURING THE
STORMS INITIAL EVOLUTION.  THESE TYPES OF STORMS ARE PRETTY TYPICAL
OF THE NORTHWEST FLOW PATTERN IN SOUTHEAST COLORADO.  NO STORM CAN
BE TRUSTED NOW.

PATTERN CHANGES LITTLE TODAY OR TOMORROW.  WE WILL CONTINUE TO HAVE
MODEST NORTHWEST WINDS ALOFT COUPLED WITH MOIST LOW LEVEL
EASTERLIES.  LOWER LEVELS ARE QUITE MOIST NOW WITH DEWPOINTS INTO
THE 60S THROUGH THE LOWER ARKANSAS VALLEY.  MODELS INDICATE
SOUTHWEST WINDS WILL SWEEP THIS MOISTURE EAST INTO KANSAS TODAY BUT
AM NOT TOO CERTAIN ABOUT THIS.  POSITION OF SURFACE LOW WOULD
SUPPORT MORE OF AN EASTERLY WIND AND, THUS, KEEP AT LEAST SOME OF
THE MOISTURE IN PLACE.  IN ANY EVENT...WITH NORTHWEST FLOW IN PLACE
NOW EXPECT MINOR DISTURBANCES TO RIPPLE THROUGH THE NORTHWEST FLOW
ALOFT AND INTENSIFY AS THEY MOVE SOUTHEAST.  THESE DISTURBANCES TO
ACT AS TRIGGERS TO ISOLATED SEVERE STORMS.  ALTHOUGH DO NOT EXPECT
WIDESPREAD THUNDERSTORM COVERAGE TODAY...DO EXPECT ISOLATED SEVERE
STORMS WHICH IS BAD ENOUGH.

FOR THE EXTENDED PERIOD...FRIDAY THROUGH THE 4TH...STILL LOOKS HOT
AND DRY.  MRF CONTINUES TO INDICATE SOLID HEIGHT RISES...SOUTHWEST
FLOW ALOFT...GOOD LEE TROUGHING AT THE SURFACE (TO PROMOTE STRONG
DOWNSLOPE) AND PLENTY OF WARM AIR.  NO CHANGES TO EXTENDED.

.PUB...NONE.

LW

In the hours before

Special weather statement, Jun 30, 6:30 AM MDT, 1 hour 46 minutes before
COZ058>081-301430-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT WED JUN 30 1999

.THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR ISOLATED SEVERE
STORMS...

NORTHWEST FLOW ALOFT COUPLED WITH ABUNDANT LOW LEVEL MOISTURE
WILL RESULT IN ISOLATED THUNDERSTORMS OVER SOUTHEAST COLORADO TODAY
AND TONIGHT.  FAVORABLE WIND SHEAR ASSOCIATED WITH THE NORTHWEST FLOW
ALOFT WILL LIKELY CAUSE SOME STORMS TO ROTATE...POSSIBLY PRODUCING A
TORNADO OR OTHER TYPES OF SEVERE WEATHER.

THE NORTHWEST FLOW OVER SOUTHEAST COLORADO HAS ALREADY SET OFF TWO
SEVERE STORMS.  ONE STORM DEVELOPED OVER SOUTHEAST BACA COUNTY
YESTERDAY AFTERNOON...DROPPING A TORNADO 20 MILES SOUTHEAST OF
SPRINGFIELD.  ANOTHER STORM DEVELOPED RAPIDLY OVER EASTERN EL PASO
COUNTY EARLY THIS MORNING.  THIS STORM WAS INDICATED BY DOPPLER
RADAR TO HAVE BEEN ROTATING AND DROPPING LARGE HAIL.

AS NORTHWEST FLOW CONTINUES...MORE OF THESE TYPES OF STORMS CAN BE
EXPECTED TODAY AND TONIGHT.  HOWEVER...THE OCCURRENCE OF SUCH STORMS
IS EXPECTED TO BE ISOLATED.  YOU ARE ADVISED TO PAY CLOSE ATTENTION
TO ANY THUNDERSTORMS FORMING TODAY AS THEY COULD QUICKLY BECOME
SEVERE.  TUNE IN FOR AN UPDATED SIGNIFICANT WEATHER OUTLOOK AROUND
NOON.

LW
Special weather statement, Jun 30, 6:30 AM MDT, 1 hour 46 minutes before
COZ058>081-301430-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT WED JUN 30 1999

.THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR ISOLATED SEVERE
STORMS...

NORTHWEST FLOW ALOFT COUPLED WITH ABUNDANT LOW LEVEL MOISTURE
WILL RESULT IN ISOLATED THUNDERSTORMS OVER SOUTHEAST COLORADO TODAY
AND TONIGHT.  FAVORABLE WIND SHEAR ASSOCIATED WITH THE NORTHWEST FLOW
ALOFT WILL LIKELY CAUSE SOME STORMS TO ROTATE...POSSIBLY PRODUCING A
TORNADO OR OTHER TYPES OF SEVERE WEATHER.

THE NORTHWEST FLOW OVER SOUTHEAST COLORADO HAS ALREADY SET OFF TWO
SEVERE STORMS.  ONE STORM DEVELOPED OVER SOUTHEAST BACA COUNTY
YESTERDAY AFTERNOON...DROPPING A TORNADO 20 MILES SOUTHEAST OF
SPRINGFIELD.  ANOTHER STORM DEVELOPED RAPIDLY OVER EASTERN EL PASO
COUNTY EARLY THIS MORNING.  THIS STORM WAS INDICATED BY DOPPLER
RADAR TO HAVE BEEN ROTATING AND DROPPING LARGE HAIL.

AS NORTHWEST FLOW CONTINUES...MORE OF THESE TYPES OF STORMS CAN BE
EXPECTED TODAY AND TONIGHT.  HOWEVER...THE OCCURRENCE OF SUCH STORMS
IS EXPECTED TO BE ISOLATED.  YOU ARE ADVISED TO PAY CLOSE ATTENTION
TO ANY THUNDERSTORMS FORMING TODAY AS THEY COULD QUICKLY BECOME
SEVERE.  TUNE IN FOR AN UPDATED SIGNIFICANT WEATHER OUTLOOK AROUND
NOON.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:29 AM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Jun 30, 3:35 AM MDTSevere Thunderstorm WarningPUBCrowley55 min
Jun 30, 7:15 AM MDTSevere Thunderstorm WarningPUBKiowa60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.